Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Lincoln, IL

June 19, 2018Marshall County, Peoria County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 19, 2018, 3:32 PM CDT for Marshall County, Peoria County, Stark County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 3:32 PM CDT (20:32 UTC)
Expired
Jun 19, 2018, 4:15 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marshall County, IL, Peoria County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 102 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS53 KILX 192032
SVRILX
ILC123-143-175-192115-
/O.NEW.KILX.SV.W.0089.180619T2032Z-180619T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
332 PM CDT TUE JUN 19 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Marshall County in central Illinois...
  Southeastern Stark County in north central Illinois...
  Northern Peoria County in central Illinois...

* Until 415 PM CDT

* At 331 PM CDT, severe thunderstorms were located along a line
  extending from near Castleton to near Brimfield, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lacon, Chillicothe, Henry, Princeville, Rome, Wyoming, Sparland,
  Castleton, Camp Grove, Hopewell, Duncan, Monica, Lawn Ridge and
  Marshall-Putnam County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 8964 4115 8964 4115 8934 4092 8946
      4089 8949 4085 8989 4115 8974
TIME...MOT...LOC 2031Z 265DEG 22KT 4114 8968 4087 8986 

HAIL...0.75IN
WIND...60MPH
 
$$

Miller
2 follow-up statements
252 
WWUS53 KILX 192054
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
354 PM CDT TUE JUN 19 2018

ILC175-192104-
/O.CAN.KILX.SV.W.0089.000000T0000Z-180619T2115Z/
Stark-
354 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4092 8946 4092 8947 4089 8949 4087 8973
      4097 8965 4098 8964 4115 8964 4115 8934
TIME...MOT...LOC 2054Z 265DEG 22KT 4115 8950 4088 8969 

$$

ILC123-143-192115-
/O.CON.KILX.SV.W.0089.000000T0000Z-180619T2115Z/
Marshall-Peoria-
354 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WESTERN MARSHALL AND NORTHEASTERN PEORIA COUNTIES...

At 354 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Henry to Dunlap, moving east at 25
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lacon, Chillicothe, Henry, Rome, Sparland, Camp Grove, Hopewell, Lawn
Ridge and Marshall-Putnam County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4092 8946 4092 8947 4089 8949 4087 8973
      4097 8965 4098 8964 4115 8964 4115 8934
TIME...MOT...LOC 2054Z 265DEG 22KT 4115 8950 4088 8969 

HAIL...0.75IN
WIND...60MPH
 
$$

Miller
845 
WWUS53 KILX 192110
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
410 PM CDT TUE JUN 19 2018

ILC123-143-192120-
/O.EXP.KILX.SV.W.0089.000000T0000Z-180619T2115Z/
Marshall-Peoria-
410 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL AND
NORTHEASTERN PEORIA COUNTIES WILL EXPIRE AT 415 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4092 8946 4092 8947 4089 8949 4087 8973
      4097 8965 4098 8964 4115 8964 4115 8934
TIME...MOT...LOC 2110Z 265DEG 22KT 4116 8938 4089 8957 

$$

Miller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:41 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 19, 2:41 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
241 PM CDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 241 PM CDT Tue Jun 19 2018

Scattered storms have developed across much of the forecast area
early this afternoon, aided by CAPE's well over 3,000 J/kg. Line
of convection that has been to our northwest was located from near
the Quad Cities to the far southern Kansas City metro as of 2 pm,
and continues to move our way. So far, still looks like a marginal
severe weather risk, though precipitable water values of around
1.8 inches will result in some very heavy rains with the stronger
storms. 1-hour flash flood guidance is around 2 inches, though
most storms are moving along steadily. Main concern will be closer
to the boundary just north of I-74, where more of a west-east
orientation may result in some training echoes.

Latest high-res model guidance pushes most of the storms through
the forecast area through sunset. Some additional development is
possible overnight as a surface low rides along the boundary. As a
result, PoP's were increased back into the likely category after
midnight.

Surface boundary expected to hang up near the I-72 corridor
early Wednesday, before lifting back north as the upper low now in
Montana arrives. Shower/storm threat will be on the increase again
as the boundary pushes north. On the up side, temperatures
shouldn't be quite as brutal as recent days, though dew points
will remain fairly tropical.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 241 PM CDT Tue Jun 19 2018

Most of the morning model suite is in good agreement with the
storm system occluding over central U.S., though a more southern
track of the system is seen vs. this time yesterday. By Friday
morning, the upper low should move southeast to near St. Louis,
before swinging eastward across the Midwest. Rain chances will
remain likely (greater than 60%) through Friday, though the
thunder risk will diminish with time on this southern trajectory.
With the juicy air mass in place, potential for flooding will
increase with time. Will issue a Hydrologic Outlook to address
this, and more info is in the Hydrology section below.

A break in the rain should occur early in the weekend. On Sunday,
models disagree a bit more, though a general consensus exists on
rain over the southern half of the forecast area with an upper
wave. By Monday, the upper ridge advertised over the Mississippi
Valley should keep us in a dry eastern flow, before a deep upper
wave arrives on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Jun 19 2018

Convection rapidly popping up over central Illinois at midday, and
challenge will be with timing of TSRA. Will generally handle the
first few hours with VCTS mentions until storms get close to the
terminal sites. More widespread convection currently from eastern
Iowa southwest past KMCI, and this line should move across the
central Illinois TAF's between 21Z-01Z. Have included TEMPO
periods with this line for MVFR visibilities in the heavier rains.
A lull in the rain is expected during the evening, with more
showers after 06Z. Confidence of thunder with these later showers
is lower, so will not include a mention of thunder at this time.

&&

.HYDROLOGY...
Issued at 241 PM CDT Tue Jun 19 2018

Latest excessive rainfall outlooks from WPC have most of the
forecast area in a slight risk of flash flood potential, for the
next few days. NAM/GFS precipitable water values will be around
1.9-2 inches through much of Thursday. WPC guidance and blended
models show 2-4" of rain possible through Thursday night over a
large area from the central Plains into central Indiana. Ensemble
hydrographs using the 95th percentile for 72-hour rainfall suggest
potential for at least minor flooding on several of the rivers in
the forecast area. Will need to watch this closely over the next
few days.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
HYDROLOGY...Geelhart
Hazardous weather outlook, Jun 19, 3:16 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Tue Jun 19 2018

ILZ027>031-036>038-040>057-061>063-066>068-201100-
Cass-Champaign-Christian-Clark-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
316 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for most of central Illinois,
east central Illinois, and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Numerous thunderstorms will occur late this afternoon into early
this evening. Some of the storms could be strong to severe later
this afternoon and into this evening, with damaging wind gusts
being the main threat. Very heavy rain is also likely, which may
cause localized flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A daily chance for thunderstorms will continue the rest of the
week. These thunderstorms will be capable of producing very heavy
rain in much of central and southeast Illinois, especially
Wednesday through Thursday night. While organized severe weather
is not anticipated at this time, there is a potential for flooding
to occur with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through sunset.

ILZ071>073-201100-
Clay-Lawrence-Richland-
316 PM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will occur late this afternoon into early
this evening. While the storms may contain some gusty winds, the
primary concern will be with very heavy rain.

Minor flooding along the Little Wabash River near Clay City should
subside this evening, though it will continue on the lower
Embarras River through tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A daily chance for thunderstorms will continue the rest of the
week and through the weekend. These thunderstorms will be capable
of producing very heavy rain, especially Wednesday through
Thursday night. Organized severe weather is not anticipated at
this time, though the threat of flooding will increase with the
stronger storms.

The Embarras River at Lawrenceville should drop below flood stage
Thursday morning, though renewed rises are possible with the later

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Special weather statement, Jun 19, 12:49 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1249 PM CDT Tue Jun 19 2018

ILZ027>031-037-038-043>046-192100-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-De Witt-Piatt-
Champaign-Vermilion-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Pekin, Bloomington, Normal, Clinton, Monticello, Champaign,
Urbana, and Danville
1249 PM CDT Tue Jun 19 2018

...FUNNEL CLOUD SIGHTED OVER EAST CENTRAL ILLINOIS...

A funnel cloud was reported in eastern Champaign County about 4
miles south of Gifford just before 1230 pm.

Atmospheric conditions exist today across central and east central
Illinois, primarily along and north of I-74, that favor the
possible formation of weak rotations. Some of these circulations
are occurring underneath developing showers and thunderstorms,
where a funnel cloud may develop. Once the rain begins, the funnel
cloud dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter-clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud approaches
the ground.

Miller

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:58 PM CDTSevere Thunderstorm WarningILXStark47 min
Jun 19, 3:14 PM CDTTornado WarningILXKnox, Stark20 min
Jun 19, 4:07 PM CDTSpecial Weather StatementILXMarshall, Woodford38 min
Jun 19, 5:39 PM CDTSpecial Weather StatementILXChristian, Macon, Piatt51 min
Jun 19, 5:56 PM CDTSpecial Weather StatementILXChampaign64 min
Jun 19, 6:32 PM CDTSpecial Weather StatementILXChampaign, Douglas, Moultrie, Shelby, Vermilion43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.